Drug rashes can appear with some medicines, but they only occur in some people. The type of rash that develops depends on the medicine causing it and your body's response. Rashes can be mild to life-threatening and can appear right away or a few weeks after you first take the medicine.
Rashes are generally caused by:
An allergic reaction to the medicine
An unwanted side effect of a certain medicine
Sensitivity to sunlight caused by the medicine.
Symptoms of Drug Rashes
Typical symptoms of drug rashes depend on the type of rash that develops and the cause and may include:
- Hives (urticaria)
- Skin peeling
Types of Rash
The table provides a summary of the most likely type of rash with certain medications.
Many other medicines can increase sensitivity to the sun, increasing the risk of sunburn. Examples include amiodarone, doxycycline, and atorvastatin.
|Type of Rash||Symptoms||Cause|
|Acne||Pimples, papules, and red areas that appear most often on the face, shoulders, and chest||Anabolic steroids, bromides, corticosteroids (such as prednisone), and phenytoin|
|Exfoliative dermatitis||Red, scaly, itchy skin that may thicken and peel and involve the entire body||Barbiturates, isoniazid, penicillins, phenytoin, and sulfa-containing antibiotics|
|Fixed drug eruption||A dark red or purple rash||Antibiotics|
|Hives||Raised red bumps or map-like areas that move around the body||Aspirin, penicillins, and several other medicines|
|Morbilliform or maculopapular rash||A flat, red rash that may include pimples similar to the measles||Antibiotics, antihypertensives, contrast dyes, and several other medicines|
|Purpuric eruptions||Purple areas on the skin, often on the legs||Anticoagulants and diuretics|
|Stevens-Johnson syndrome||Blisters or a hive-like rash on the lining of the mouth, vagina, or penis that can spread all over the body||Barbiturates, penicillins, antidiabetic medications, anticonvulsants and and sulfa-containing antibiotics|
Treatment of Drug Rashes
Most drug rashes clear up once you stop taking the medicine that is causing the reaction. Other treatments may include:
Epinephrine and other supportive drugs if the rash is due to an allergic reaction.
- Drug Rashes. John Hopkins Health. https://www.hopkinsmedicine.org/health/conditions-and-diseases/drug-rashes